Open Access

On Pečarić-Rajić-Dragomir-Type Inequalities in Normed Linear Spaces

Journal of Inequalities and Applications20092009:137301

DOI: 10.1155/2009/137301

Received: 27 April 2009

Accepted: 18 November 2009

Published: 24 November 2009

Abstract

We establish some generalizations of the recent Pečarić-Rajić-Dragomir-type inequalities by providing upper and lower bounds for the norm of a linear combination of elements in a normed linear space. Our results provide new estimates on inequalities of this type.

1. Introduction

In the recent paper [1], Pečarić and Rajić proved the following inequality for nonzero vectors , in the real or complex normed linear space :

(1.1)

and showed that this inequality implies the following refinement of the generalised triangle inequality obtained by Kato et al. in [2]:

(1.2)

The inequality (1.2) can also be obtained as a particular case of Dragomir's result established in [3]:

(1.3)

where and .

Notice that, in [3], a more general inequality for convex functions has been obtained as well.

Recently, the following inequality which is more general than (1.1) was given by Dragomir [4]:

(1.4)

The main aim of this paper is to establish further generalizations of these Pečarić-Rajić-Dragomir-type inequalities (1.1), (1.2), (1.3), and (1.4) by providing upper and lower bounds for the norm of a linear combination of elements in the normed linear space. Our results provide new estimates on such type of inequalities.

2. Main Results

Theorem 2.1.

Let be a normed linear space over the real or complex number field . If and for with , then
(2.1)

Proof.

Observe that, for any fixed , , we have
(2.2)
Taking the norm in (2.2) and utilizing the triangle inequality, we have
(2.3)

which, on taking the minimum over , produces the second inequality in (2.1).

Next, by (2.2) we have obviously
(2.4)
On utilizing the continuity property of the norm we also have
(2.5)

which, on taking the maximum over , , produces the first part of (2.1) and the theorem is completely proved.

Remark 2.2.
  1. (i)

    In case the multi-indices and reduce to single indices and , respectively, after suitable modifications, (2.1) reduces to inequality (1.4) obtained by Dragomir in [4].

     
  2. (ii)

    Furthermore, if for and , with , the inequality reduces further to inequality (1.1) obtained by Pečarić and Rajić in [1].

     
  3. (iii)
    Further to (ii), if , writing and , we have
    (2.6)
     

which holds for any nonzero vectors

The first inequality in (2.6) was obtained by Mercer in [5].

The second inequality in (2.6) has been obtained by Maligranda in [6]. It provides a refinement of the Massera-Schäffer inequality [7]:

(2.7)

which, in turn, is a refinement of the Dunkl-Williams inequality [8]:

(2.8)

Theorem 2.3.

Let be a normed linear space over the real or complex number field . If and for with , then
(2.9)

This follows immediately from Theorem 2.1 by requiring for , and letting for ; .

A somewhat surprising consequence of Theorem 2.3 is the following version.

Theorem 2.4.

Let be a normed linear space over the real or complex number field . If for with , then
(2.10)

Proof.

Letting and by using the second inequality in (2.9), we have
(2.11)
Hence
(2.12)
Then it follows that
(2.13)
On the other hand, letting and by using the first inequality in (2.9), we have
(2.14)
Hence
(2.15)
from which we get
(2.16)

This completes the proof.

Remark 2.5.

In case the multi-indices and reduce to single indices and , respectively, after suitable modifications, (2.10) reduces to inequality (1.2) obtained in [2] by Kato et al.

Theorem 2.6.

Let be a normed linear space over the real or complex number field . If for with and , then
(2.17)

This follows much in the line as the proofs of Theorem 2.1 and Theorem 2.4, and so it is omitted here.

Remark 2.7.

In case the multi-index reduces to a single index , after suitable modifications, (2.17) reduces to inequality (1.3) obtained by Dragomir in [3].

Declarations

Acknowledgments

The first author's work is supported by the National Natural Sciences Foundation of China (10971205). The third author's work is partially supported by the Research Grants Council of the Hong Kong SAR, China (Project no. HKU7016/07P).

Authors’ Affiliations

(1)
Department of Information and Mathematics Sciences, College of Science, China Jiliang University
(2)
Department of Mathematics, Tunghai University
(3)
Department of Mathematics, The University of Hong Kong

References

  1. Pečarić J, Rajić R: The Dunkl-Williams inequality with elements in normed linear spaces. Mathematical Inequalities & Applications 2007,10(2):461–470.MathSciNetMATHGoogle Scholar
  2. Kato M, Saito K-S, Tamura T: Sharp triangle inequality and its reverse in Banach spaces. Mathematical Inequalities & Applications 2007,10(2):451–460.MathSciNetView ArticleMATHGoogle Scholar
  3. Dragomir SS: Bounds for the normalised Jensen functional. Bulletin of the Australian Mathematical Society 2006,74(3):471–478. 10.1017/S000497270004051XMathSciNetView ArticleMATHGoogle Scholar
  4. Dragomir SS: Generalization of the Pečarić-Rajić inequality in normed linear spaces. Mathematical Inequalities & Applications 2009,12(1):53–65.MathSciNetView ArticleMATHGoogle Scholar
  5. Mercer PR: The Dunkl-Williams inequality in an inner product space. Mathematical Inequalities & Applications 2007,10(2):447–450.MathSciNetView ArticleMATHGoogle Scholar
  6. Maligranda L: Simple norm inequalities. The American Mathematical Monthly 2006,113(3):256–260. 10.2307/27641893MathSciNetView ArticleMATHGoogle Scholar
  7. Massera JL, Schäffer JJ: Linear differential equations and functional analysis. I. Annals of Mathematics 1958, 67: 517–573. 10.2307/1969871MathSciNetView ArticleMATHGoogle Scholar
  8. Dunkl CF, Williams KS: A simple norm inequality. The American Mathematical Monthly 1964,71(1):53–54. 10.2307/2311304MathSciNetView ArticleMATHGoogle Scholar

Copyright

© Zhao Changjian et al. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.